en POLSKI
eISSN: 2083-8441
ISSN: 2081-237X
Pediatric Endocrinology Diabetes and Metabolism
Current issue Archive Manuscripts accepted About the journal Supplements Editorial board Reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank
 
4/2022
vol. 28
 
Share:
Share:
more
 
 
abstract:
Review paper

Atypical diabetes mellitus in children – when to suspect drug-induced diabetes. A case-based review of the literature

Michał A. Okruszko
1
,
Maciej Szabłowski
1
,
Katarzyna Pochodowicz
1
,
Katarzyna Taranta-Janusz
2
,
Artur Bossowski
1
,
Barbara Głowińska-Olszewska
1

1.
Department of Pediatrics, Endocrinology, Diabetology with Cardiology Division, Medical University of Bialystok, Poland
2.
Department of Pediatrics and Nephrology, Medical University of Bialystok, Poland
Pediatr Endocrinol Diabetes Metab 2022; 28 (4): 294–300
Online publish date: 2022/09/05
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
PlumX metrics:
Introduction
Drug-induced diabetes mellitus (DIDM) could be defined as a heterogenic group of diabetes caused by pharmacotherapy. The DIDM is considered to be reversible after discontinuation of diabetogenic treatment, but there is a risk of persistence, which is related to the duration of treatment, prescribed medication, and body mass index.

Case presentation
A 13-year-old boy treated for nephrotic syndrome with the use of tacrolimus and prednisone was diagnosed with diabetes during a check-up visit. On admission, he showed a cushingoid appearance and complained of dry mouth, which was not accompanied by polyuria or polydipsia. Blood tests showed elevated levels of glucose, and glycated A1c fraction of haemoglobin (HbA1c = 10.2%). Pancreatic islet autoantibodies were negative. The fasting and postprandial C-peptide levels were within the normal range. Diabetic ketoacidosis was excluded. Intensive insulin therapy was initially introduced; the daily dose of insulin per kilogram was low (TDD/kg = 0.31 U/kg). Those findings prompted us to consider diabetes mellitus type 2 or DIDM. Moreover, the TDD/kg and HbA1c additionally decreased after the steroid withdrawal. Because he was constantly on diabetogenic therapy and experienced periodical hyperglycaemia, DIDM could not be excluded. Therefore, our patient remained on insulin treatment.

Conclusions
DIDM in children is challenging for all specialists. Diabetologists need to remember about this rare subtype of diabetes, and other specialist should perform screening on their patients who are at risk of DIDM. There is a great need for guidelines that would provide a standardized approach for diagnosing and treating DIDM in the paediatric population.

keywords:

diabetes mellitus, glucocorticosteroids, calcineurin inhibitors, nephrotic syndrome, drug-related side effects and adverse reactions


Quick links
© 2023 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.